Florida, 2017

Hail and Lightning Strike in Florida, July 21, 2017

July 21, 2017 · NWS TBW · 2 events in 2 counties and zones

Scattered morning thunderstorms developed over the Gulf of Mexico and pushed inland through the afternoon. One of these storms produced nickel sized hail, and lightning from another caused a house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered morning thunderstorms developed over the Gulf of Mexico and pushed inland through the afternoon. One of these storms produced nickel sized hail, and lightning from another caused a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 12:30 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 21, 12:30 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
130 PM EDT Fri Jul 21 2017

.AVIATION...
21/18Z TAFs. Mainly VFR conditions as VCNTY TSRA with FEW to SCT
CB push inland through the afternoon...but may drift back toward
the coast around sunset as they dissipate. The best chances for
brief MVFR/IFR conditions will be earlier in the afternoon. Winds
are or will shortly become SW to W for the afternoon then light
and variable overnight. Late night TSRA on the Gulf may begin to
impact coastal terminals AFT sunrise.

&&

.Prev Discussion... /issued 902 AM EDT Fri Jul 21 2017/

UPDATE...
A mid/upper-level low continues to spin over the region this morning
as the surface ridge axis lingers across the central part of the
Florida peninsula. A look at the morning sounding shows cooler
temperatures aloft (around -10 degrees C at 500 mb) and relatively
light low-level flow. We have already had scattered showers and
thunderstorms over the Gulf waters this morning and over the southern
part of the forecast area, and we can expect activity to increase in
coverage as the day wears on and the sea breeze circulations form.
Similar to the past couple of days, storms will shift inland through
the day. However, outflow boundaries could push a few storms back
westward later in the day. It should also be noted that our chances
for a few stronger (and possibly) severe storms will be a bit higher
today due to the cooler temperatures aloft. The ongoing forecast has
a good handle on the setup, so no major changes are needed this
morning.

MARINE...
High pressure will remain over the coastal waters through the next
several days, with relatively light winds and seas. The sea breeze
will form each afternoon and turn winds onshore along the coast. No
headlines are expected, but scattered showers and thunderstorms over
the waters will lead to briefly higher winds and seas.

&&

.Preliminary Point Temps/PoPs...
TPA  78  89  79  90 /  10  40  20  30
FMY  76  90  76  90 /  10  40  10  30
GIF  75  91  75  91 /  20  50  20  40
SRQ  78  88  77  87 /  20  40  20  30
BKV  74  90  75  89 /  10  40  20  40
SPG  79  89  79  89 /  20  40  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

AVIATION...09/Rude
UPDATE/MARINE...05/Carlisle
Hazardous weather outlook, Jul 21, 3:16 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
416 AM EDT Fri Jul 21 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-211500-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
416 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms near the coast this morning will slowly
migrate inland with time...becoming more numerous during the
second half of the day. Stronger storms will produce gusty winds
and frequent lightning...however widespread severe weather is not
anticipated. Storms will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...THUNDERSTORM IMPACT...
The threat for typical daily thunderstorms will continue through
the forecast period. The pattern through the upcoming weekend will
favor storms closer to the coast during the late morning and
early afternoon...followed by storms moving further inland by the
late day hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Mroczka

In the hours before

Local storm report, Jul 21, 11:32 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1232 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     WATER SPOUT      12 W BELLEAIR SHORES    27.93N 83.04W
07/21/2017                   GMZ853             FL   PUBLIC

            PUBLIC REPORTED A WATER SPOUT ASSOCIATED WITH A SHOWER 12
            MILES OFF THE COAST. TIME RADAR ESTIMATED

&&

NORMAN
Special weather statement, Jul 21, 12:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
122 PM EDT FRI JUL 21 2017

FLZ151-251-211745-
Coastal Hillsborough FL-Inland Hillsborough FL-
122 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILLSBOROUGH COUNTY
UNTIL 145 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Temple Terrace, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tampa, Temple Terrace, Hillsborough River State Park, Tampa Executive
Airport, Seffner, Mango, Thonotosassa, Lettuce Lake Park, Dover and
New Tampa.

LAT...LON 2800 8239 2814 8240 2815 8218 2797 8219
TIME...MOT...LOC 1722Z 263DEG 6KT 2807 8231

Norman
Local storm report, Jul 21, 12:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
135 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             3 ENE TEMPLE TERRACE    28.05N 82.33W
07/21/2017  E0.25 INCH       HILLSBOROUGH       FL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PEA SIZE HAIL AT THE CORNER OF
            HIGHWAY 301 AND E FOWLER AVE.

&&

SHIVELEY
Special weather statement, Jul 21, 12:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
139 PM EDT FRI JUL 21 2017

FLZ043-052-249-211815-
Inland Pasco FL-Sumter FL-Polk FL-
139 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...
SOUTHEASTERN PASCO AND NORTHWESTERN POLK COUNTIES UNTIL 215 PM EDT...

At 139 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Zephyrhills North, or 8 miles northeast of
Zephyrhills, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
The Green Swamp, Rockridge and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2818 8214 2838 8214 2841 8196 2835 8196
      2835 8194 2821 8191
TIME...MOT...LOC 1739Z 258DEG 5KT 2830 8206

Norman

The radar

The Tampa radar (KTBW), 61 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Polk

When
July 21, 12:40 PM EST to 12:45 PM EST
Where
Polk County, 0.92 mi NW of Country Club Estates
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.040, -81.910

Multiple trained spotters reported pea to nickel size hail near Lacoochee.

Lightning, Hillsborough

When
July 21, 1:40 PM EST
Where
Hillsborough County, 0.13 mi W of Sun City Center
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
27.720, -82.362

Hillsborough County Fire/Rescue reported a lightning strike caused a house fire in the 1400 block of Jacobson Circle in Sun City Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701964, 701966.